Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 38, NWS Salt Lake City, UT

June 30, 2009Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 30, 2009, 4:28 PM MDT for Tooele County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2009, 4:28 PM MDT (22:28 UTC)
Expired
Jun 30, 2009, 5:15 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 85 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4416 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 302228
SVRSLC
UTC045-302315-
/O.NEW.KSLC.SV.W.0038.090630T2228Z-090630T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TOOELE COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF DUGWAY...
  AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF DUGWAY AROUND 510 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4095 11275 4001 11225 3995 11288 4084 11319
TIME...MOT...LOC 2228Z 230DEG 8KT 4026 11292

$$
2 follow-up statements
000 
WWUS55 KSLC 302301
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT TUE JUN 30 2009

UTC045-302315-
/O.CON.KSLC.SV.W.0038.000000T0000Z-090630T2315Z/
TOOELE UT-
501 PM MDT TUE JUN 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EASTERN TOOELE COUNTY...

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER THE SKULL 
VALLEY...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF DUGWAY AROUND 510 PM MDT...

LAT...LON 4095 11275 4001 11225 3995 11288 4084 11319
TIME...MOT...LOC 2300Z 230DEG 8KT 4031 11285

$$
000 
WWUS55 KSLC 302315
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT TUE JUN 30 2009

UTC045-302324-
/O.EXP.KSLC.SV.W.0038.000000T0000Z-090630T2315Z/
TOOELE UT-
515 PM MDT TUE JUN 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TOOELE COUNTY WILL
EXPIRE AT 515 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

GUSTY THUNDERSTORM WINDS IN THE 40 TO 50 MPH RANGE ARE STILL 
POSSIBLE...BUT STRONGER WINDS GUSTS ARE NO LONGER ANTICIPATED.

LAT...LON 4095 11275 4001 11225 3995 11288 4084 11319
TIME...MOT...LOC 2314Z 230DEG 8KT 4033 11282

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:54 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 30, 3:54 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT TUE JUN 30 2009

.SYNOPSIS...HIGH PRESSURE WILL SLOWLY SHIFT TO THE EAST THROUGH
FRIDAY...ALLOWING MOISTURE TO INCREASE ACROSS THE AREA. A DRIER
AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST OVER
THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE OVER THE AREA WILL WEAKEN AND MOVE TO
THE EAST THROUGH TOMORROW. MID LEVEL MOISTURE PRESENTLY UNDER THE
RIDGE HAS RESULTED IN WEAK SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE CWA. A WEATHER DISTURBANCE MOVING NORTH ALONG THE NEVADA
BORDER IS RESPONSIBLE FOR MORE ORGANIZED CONVECTION. THIS WEATHER
DISTURBANCE IS EXPECTED TO IMPACT THE NORTHWEST CORNER OF THE
STATE LATER THIS EVENING. WITH LIMITED LOW LEVEL MOISTURE...GUSTY
WINDS WILL BE THE PRIMARY THREAT WITH THE THUNDERSTORMS.

AS THE RIDGE MOVES TO THE EAST...MOISTURE WILL MOVE INTO THE STATE
FROM THE SOUTHWEST. MOISTURE WILL INCREASE THROUGH FRIDAY...WITH THE
GFS AND NAM BOTH SHOWING PRECIPITABLE WATER VALUES AROUND AN INCH ON
FRIDAY EVENING. AS MOISTURE INCREASES...STORM INTENSITY AND
COVERAGE WILL INCREASE. CLOUD COVER MAY LIMIT CONVECTIVE
INITIATION. HOWEVER...THE GFS SHOWS A WEATHER DISTURBANCE CROSSING
THE STATE THURSDAY. IF THIS OCCURS...IT COULD ACT TO FOCUS
CONVECTION AS IT CROSSES THE STATE. WITH RELATIVELY WEAK WINDS
ALOFT...HEAVY RAIN IS THE MAIN THREAT FROM CONVECTION.

MOISTURE WILL BEGIN TO DECREASE SATURDAY AS DRY AIR AHEAD OF A
PACIFIC WEATHER SYSTEM MOVES INTO THE AREA. HOWEVER...ENOUGH
MOISTURE SHOULD LINGER THAT CONVECTIVE ACTIVITY OVER THE HIGHER
TERRAIN IS POSSIBLE.

THE GFS AND EC BOTH SHOW A DRYING TREND EARLY NEXT WEEK AS A
PACIFIC STORM SYSTEM APPROACHES THE AREA. A DRY SOUTHWEST FLOW IS
EXPECTED TO DEVELOP OVER THE AREA SUNDAY AFTERNOON WITH DRY AIR
MOVING INTO THE STATE BY MONDAY.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO TURN
TO THE NORTHWEST BETWEEN 23Z AND 00Z TODAY. THERE IS A 40 PERCENT
CHANCE THAT WINDS WILL REMAIN OUT OF THE SOUTH. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE EVENING. THERE IS A 20 PERCENT
CHANCE THAT A THUNDERSTORM COULD PASS NEAR THE AIRPORT UNTIL 02Z
CAUSING BRIEF GUSTY WINDS.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED ACROSS THE REGION WILL
REMAIN IN PLACE THROUGH WEDNESDAY...BEFORE GRADUALLY SHIFTING
EAST THURSDAY INTO FRIDAY. HIGH-BASED MOISTURE WILL CONTINUE TO
SLOWLY INCREASE WITHIN THIS RIDGE THROUGH WEDNESDAY...AND AS THE
RIDGE SHIFTS EAST THURSDAY...SOUTHERLY FLOW WILL ALLOW MOISTURE
TO QUICKLY INCREASE THURSDAY. THIS MOISTURE IS EXPECTED TO REMAIN
IN PLACE THROUGH THE UPCOMING WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...HOSENFELD/TRAPHAGAN
FIRE WEATHER...SEAMAN
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 30, 4:48 AM MDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 AM MDT TUE JUN 30 2009

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
448 AM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP TODAY...MAINLY OVER THE HIGH
TERRAIN AND FAR NORTHWEST UTAH. SOME OF THESE STORMS COULD PRODUCE
WIND GUSTS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA THROUGH
FRIDAY...RESULTING IN INCREASED THUNDERSTORM COVERAGE. GUSTY
WINDS ARE POSSIBLE WITH SOME OF THE STORMS. LOCALLY HEAVY RAIN
WILL ALSO BECOME A POSSIBILITY...ESPECIALLY ON THURSDAY AND
FRIDAY.

THE AIRMASS WILL THEN GRADUALLY DRY THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 30, 3:46 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
346 PM MDT TUE JUN 30 2009

UTZ005-302300-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
346 PM MDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER COUNTY UNTIL
500 PM MDT...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF MONTELLO...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   LUCIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4199 11321 4118 11318 4101 11403 4200 11404
TIME...MOT...LOC 2145Z 228DEG 18KT 4122 11395

YOUNG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:46 PM MDTSpecial Weather StatementSLCBox Elder74 min
Jun 30, 4:45 PM MDTSpecial Weather StatementSLCMorgan90 min
Jun 30, 4:48 PM MDTSpecial Weather StatementSLCBox Elder57 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.